Thunderstorm Wind, Crawford
- When
- June 30, 2:36 AM CST
- Where
- Crawford County, 1.79 mi ESE of Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.340, -94.990
A few large tree limbs were blown down.
An isolated severe thunderstorm produced a report of wind damage in southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe thunderstorm produced a report of wind damage in southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 1:27 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 227 AM CDT Fri Jun 30 2017 .SHORT TERM...(Today and tonight) Issued at 119 AM CDT Fri Jun 30 2017 The forecast remains complicated for today and tonight regarding the risk for severe storms. Several mesoscale convective systems (MCSs) developed across the central Plains during the overnight period. These systems are moving in an east to southeast fashion towards the Missouri Ozarks during the predawn hours. We are fairly confident that these systems will tend to congeal before sunrise as they push into southeastern Kansas and western Missouri. It then looks like a general line of thunderstorms (with a trailing stratiform region) will work east through much of the remainder of the Missouri Ozarks this morning while gradually weakening. There will be some potential for damaging winds with this line of storms across extreme southeastern Kansas and western Missouri during the predawn hours. However, lower amounts of instability will lessen the severe threat as these storms approach the U.S. 65 corridor. Meanwhile, a synoptic scale short wave trough will dig southeast from mid to late afternoon across the central Plains. As this happens, a surface cold front will push southeast into the Missouri Ozarks. We should therefore see the re-development of thunderstorms starting late this afternoon along that synoptic front, and potentially along any remaining outflow boundaries from morning storms. Coverage of thunderstorms may then increase this evening with the approach of that wave along with an increasing low level jet stream. Thunderstorms should then shift southeast with time tonight as that front pushes south. Most of the thunderstorm activity should be out of the Missouri Ozarks by sunrise on Saturday. Severe thunderstorm potential from this afternoon into this evening will be highly dependent on whether or not we can see some clearing this afternoon. High resolution models indicate quite a variety of solutions regarding potential scenarios that could play out. At this point, we feel that the best potential for severe storms will occur near and south of the I-44 corridor due to that front arriving later. Damaging wind gusts will be the primary potential severe weather hazard. Once we get a better feel for cloud cover trends and the position of any outflow boundaries, the prospects for severe storms will be better understood. Temperatures today are a tough call due to that uncertainty in cloud cover. We have taken a middle of the road approach for high temperatures with most areas expected to warm into the lower 80s. It is quite possible that some areas get into the middle 80s where more sunshine occurs. .LONG TERM...(Saturday through Thursday) Issued at 119 AM CDT Fri Jun 30 2017 Confidence continues to increase that the front will move south of the Missouri Ozarks on Saturday with dry conditions generally expected. That front will then return north through the region on Sunday which will again result in the potential for showers and thunderstorms. The threat for showers and thunderstorms will then persist through Independence Day as we remain in a west-northwest flow aloft. We do want to emphasize that we are not looking at a complete washout by any means. However, the setup does look good for nocturnal MCSs both Sunday night and Monday night, with this potential activity then carrying over into the daytime hours. Global models then indicate that the main upper level jet stream may try and shift north of the region around the middle of next week. This would put the Ozarks right on the southern periphery of upper level northwesterly flow. This type of regime would still result in some thunderstorm potential, albeit not as high as what we will see early next week. After a brief cool down early this weekend, temperatures should be fairly close to normal for much of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1148 PM CDT Thu Jun 29 2017 Widespread convection that has developed late this evening across central Kansas will push toward the terminals overnight, affecting the area through the morning hours. At this time, it appears that there will be a brief break in thunderstorm activity late Friday morning before additional development becomes possible by afternoon. Conditions will be VFR outside of thunderstorms, but IFR is likely in and around thunderstorms. In addition, gusty and erratic winds are likely within thunderstorms. A few storms could be strong or severe, especially at JLN later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Boxell
Hazardous Weather Outlook National Weather Service Springfield MO 918 PM CDT Thu Jun 29 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 918 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... Thunderstorms have developed across portions of western Kansas this evening. These storms are expected to develop into a complex of storms and spread east into the area during the overnight hours into Friday morning. Additional storms have also developed across northwestern Missouri this evening. These storms are also expected to slide south into the area later tonight. As these storms initially move into southeastern Kansas and far southwestern Missouri there will be the risk for wind in excess of 60 mph. The storms should gradually weaken as they spread east and south into the eastern Ozarks, but strong winds will remain possible with any storm as they push through the area. A few of the strongest storms may also be capable of hail up to the size of dimes, but this will be localized in nature. Frequent cloud to ground lightning strikes and locally heavy rainfall will also accompany the storms overnight, especially across extreme southeastern Kansas and far southwestern Missouri. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Weakening ongoing thunderstorms will be possible Friday morning. Severe thunderstorm potential will increase Friday afternoon as a cold front and outflow boundaries help trigger storms where strong instability exists. Large hail and damaging winds will be the primary risks during the afternoon and evening. Heavy rainfall and flash flooding will be possible on at least a limited basis. The chance of thunderstorms will end across far southern Missouri early Saturday then return to the area Sunday afternoon into early next week including the Fourth of July. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
245 AM CDT FRI JUN 30 2017
KSZ073-097-MOZ066-300845-
Bourbon KS-Crawford KS-Vernon MO-
245 AM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CRAWFORD AND
NORTHWESTERN VERNON COUNTIES UNTIL 345 AM CDT...
At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to Moran to 6 miles southeast of
Chanute. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Fort Scott... Girard...
Arma... Marmaton...
Cherokee... Mccune...
Bronson... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Richards... Mapleton...
Stotesbury... Beulah...
Harding... Petersburg...
Farlington... Brazilton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas...and west central Missouri.
LAT...LON 3803 9508 3804 9461 3806 9461 3805 9442
3734 9482 3734 9505 3735 9508 3750 9509
TIME...MOT...LOC 0745Z 287DEG 32KT 3833 9503 3792 9517 3759 9541
FryeThe Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698750.